Kansas, 2005

Hail and Damaging Wind in Kansas, July 2 to 3, 2005

July 2 to 3, 2005 · NWS DDC · 6 events in 5 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 1:45 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 2, 1:45 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SAT JUL 2 2005

.DISCUSSION...

DAYS 1-2...

THE MAIN FCST CHALLENGE IS SUNDAY AND SUNDAY NIGHT THUNDERSTORM
EVENT.  FIRST PERIOD CHALLENGE, TONIGHT, WILL BE
CONVECTIVE COVERAGE AND INTENSITY IN WESTERN KANSAS ALONG A LEE
TROUGH/DRYLINE.

A FAIRLY IMPRESSIVE, YET HIGH ZONAL SHORT WAVE TROUGH WAS LOCATED
OVER THE NORTHERN ROCKIES TODAY.  THIS HAS ALLOWED CYCLOGENESIS TO
OCCUR ALONG LEE TROUGH OVER EASTERN WYOMING AND WESTERN SOUTH
DAKOTA.  MAIN CONVECTIVE EVENT WILL BE IN THIS AREA LATE THIS
AFTERNOON AND TONIGHT, HOWEVER FARTHER SOUTH, THERE WILL PROBABLY
BE ENOUGH CONVERGENCE TO SUPPORT TSTM DEVELOPMENT IN NORTHWEST
KANSAS.  OUR LOCAL SHORT-FUSE COMPOSITE TOOL SUGGESTS INITIATION
OF TSTMS MAY BE ONE TO THREE HOURS AWAY IN AN AREA OF DIMINISHED
BOUNDARY LAYER CONVECTIVE INHIBITION AND ENHANCED
CONVERGENCE...IN AN ENVIRONMENT OF 1800-2400 J/KG SBCAPE JUST EAST
OF THE TROUGH/DRYLINE IN NORTHWEST KANSAS (NEAR THE GLD AREA).

TSTMS WHICH DO DEVELOP WILL BE DOMINATED PRIMARILY BY DIURNAL
INSTABILITY, AND AFTER 03Z, WOULD EXPECT THE ACTIVITY TO WANE...AS
WESTERN KANSAS IS IN AN AREA OF SHORT WAVE RIDGING (LACK OF UPPER
SUPPORT).

THE MAIN CHALLENGE IS TOMORROW.  THE PACIFIC FRONT ASSOCIATED WITH
AFOREMENTIONED SHORT WAVE TROUGH WILL MOVE SOUTH DURING THE DAY,
BISECTING KANSAS.  MID 60S DEWPOINTS IN SOUTHWEST KANSAS
AHEAD OF THE FRONT...COUPLED UPPER TROP JET STRUCTURE (AT THE NOSE OF
ZONAL PACIFIC JET AND THE RIGHT ENTRANCE REGION OF UPPER MIDWEST
STORM SYSTEM)...AND ASSOCIATED LOWER TROPOSPHERIC DEVELOPMENT WILL
SUPPORT A MUCH MORE FAVORABLE ENVIRONMENT FOR WIDESPREAD,
ORGANIZED THUNDERSTORM ACTIVITY.  A LOWER-MID TROP BAROCLINIC ZONE
...WITH DEVELOPMENT AT 700MB AS WELL...WILL LIKELY SUPPORT ENHANCED
UPWARD VERTICAL MOTION THROUGH FRONTOGENESIS FORCING.  THIS, IN
COMBINATION WITH HIGH POTENTIAL ENERGY (3000-3500 J/KG CAPE),
SUPPORTS A SEVERE WEATHER THREAT...TRENDING INTO A HEAVY RAIN
THREAT INTO THE OVERNIGHT HOURS.

ALL THIS SAID, WILL INCREASE POPS TO LIKELY IN THE SOUTHERN HALF
OF THE CWA, AND INSERT SVR WX WORDING AND OVERNIGHT HEAVY RAIN
WORDING IN THE AREAS MAINLY ALONG/SOUTH OF THE ARKANSAS RIVER.
MAIN TEMPERATURE CHALLENGE IS HIGHS TOMORROW...AS TEMPS MAY SPIKE
TO 100F IN A COUPLE AREAS NEAR THE OKLAHOMA BORDER IN THE THERMAL
RIDGE JUST SOUTH OF THE FRONT.

DAYS 3-7...

THE CURRENT EXTENDED FORECAST LOOKS REASONABLE BASED ON LATEST
MEDIUM RANGE MODEL SOLUTIONS.  THROUGH THE MIDDLE PART OF NEXT WEEK,
THE UPPER LEVEL FLOW OVER THE CENTRAL CONUS CONTINUES FROM THE WEST
NORTHWEST WITH FAVORABLE SHEAR, ALONG WITH A SURFACE FRONTAL
BOUNDARY TO THE SOUTH OF THE AREA.  THIS PATTERN IS CONDUCIVE FOR
LATE AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT OVER THE HIGHER
TERRAIN THEN EVOLVING INTO CONVECTIVE COMPLEXES OVERNIGHT.  WILL
CONTINUE THE GOING POPS THROUGH WEDNESDAY NIGHT.  LATER IN THE WEEK
UPPER LEVEL RIDGING REDEVELOPS OVER THE PLAINS.  COULD SEE
TEMPERATURES CLIMBING BACK AT LEAST INTO THE MID 90S LATER IN THE
WEEK. DEPENDING ON HOW MUCH RAINFALL OCCURS AND HOW WIDESPREAD IT
IS, TEMPERATURES MAY HAVE A HARD TIME GETTING TOO MUCH WARMER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  99  68  88 /  20  30  60  20
GCK  68  98  66  88 /  30  30  50  20
EHA  67  99  66  90 /  20  20  50  20
LBL  69 100  68  90 /  10  20  60  20
HYS  69  94  67  90 /  30  40  50  20
P28  72 100  71  92 /  20  10  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

UMSCHEID/GERARD
Hazardous weather outlook, Jul 2, 4:00 AM CST, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT JUL 2 2005

KSZ030-031-043>046-061>066-074>081-084>090-031000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SAT JUL 2 2005

.DAY ONE...TODAY AND TONIGHT

WHILE THE ATMOSPHERE WILL BE VERY UNSTABLE TODAY, WARM TEMPERATURES
IN THE MID LEVELS AND A LACK OF A STRONG UPPER LEVEL SYSTEM WILL
LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT.  HOWEVER, THERE IS STILL
A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO FIRE OVER EASTERN
COLORADO AND MOVE OUT INTO WESTERN KANSAS BY TONIGHT.  IF ANY
STORMS DO OCCUR IN THE AREA, HAIL AND HIGH WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE
AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY
THROUGH WEDNESDAY OF NEXT WEEK.  EXACT TIMING AND NATURE OF THE
STORMS ARE UNCERTAIN AT THIS POINT, BUT SOME DAMAGING WINDS AND
HAIL ARE NOT OUT OF THE QUESTION.

.SPOTTER ACTIVATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE NEEDED LATE THIS
AFTERNOON AND INTO TONIGHT, MAINLY NORTH AND WEST OF A JOHNSON TO
GARDEN CITY TO HAYS LINE.

RITTERLING

The radar

The Dodge City radar (KDDC), 155 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
July 2, 8:14 PM CST
Where
Ellis County, 12 mi NNE of Ellis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.100, -99.467

Hail, Ellis

When
July 2, 9:00 PM CST
Where
Ellis County, 3 mi N of Hays
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -99.317

Hail, Trego

When
July 2, 11:50 PM CST
Where
Trego County, 17 mi SSE of Collyer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.800, -100.000

Hail, Lane

When
July 3, 1:02 AM CST
Where
Lane County, 4 mi ESE of Pendennis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.267

Hail, Ness

When
July 3, 1:10 AM CST
Where
Ness County, 4 mi SW of Utica
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.217

Thunderstorm Wind, Pawnee

When
July 3, 2:39 AM CST
Where
Pawnee County, Larned
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.183, -99.100

Measured by a KSN-TV Weather Lab site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466658, 5466659, 5466660, 5466661, 5466662, 5466663.